Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 64, NWS Detroit, MI

June 29, 2000Macomb County, Oakland County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jun 29, 2000, 7:30 PM EDT for Macomb County, Oakland County, Michigan. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 29, 2000, 7:30 PM EDT (23:30 UTC)
Expired
Jun 29, 2000, 8:30 PM EDT
In force
60 min
Issued by
NWS Detroit, MI
Area
Whole counties

Counties Macomb County, MI, Oakland County, MI

The radar

The Detroit radar (KDTX), 27 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 7:42 PM EDTHail 0.75Troy, MI
Jun 29, 7:50 PM EDTHail 0.75Warren, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.5 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2000-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2000-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

217 
WUUS53 KDTX 292330
SVRDTX
MIC099-125-300030-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
730 PM EDT THU JUN 29 2000

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MACOMB COUNTY IN SOUTHEAST MICHIGAN
  OAKLAND COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 830 PM EDT

* AT 730 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHEAST OF BLOOMFIELD HILLS...OR 5
  MILES SOUTHEAST OF PONTIAC...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROYAL OAK...TROY AT 740 PM EDT
  STERLING HEIGHTS...UTICA...WARREN AT 745 PM EDT
  FRASER...MACOMB TOWNSHIP AT 755 PM EDT
  MOUNT CLEMENS AT 800 PM EDT
  ST. CLAIR SHORES AT 805 PM EDT

THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.
HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR
VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

WAG JZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:27 PM EDT, 4 hours 3 minutes earlier.

Area forecast discussion, Jun 29, 3:27 PM EDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
327 PM EDT THU JUN 29 2000

SCATTERED SHOWER AND THUNDERSTORM ACTIVITY, ASSOCIATED WITH A FAIRLY
VIGOROUS SHORTWAVE FOR JUNE, WILL CONTINUE INTO THE EARLY EVENING.
THE COVERAGE WILL DIMINISH RAPIDLY AS THE WAVE EXITS AND DIURNAL
INSOLATION DECREASES.  STABLE LAYER DOWNSTREAM OF LAKE MICHIGAN IS
MAKING SLOW BUT STEADY PROGRESS EASTWARD AS THE WESTERLY GRADIENT
FLOW INCREASES.  THE CU FIELD BEHIND THE PRIMARY 850-500 DCVA AXIS
REMAINS TAME AT BEST.  EXPECT THAT THE RESIDUAL CU WILL DISSIPATE
RAPIDLY WITH SUNSET, ENOUGH SO TO SEE MOSTLY CLEAR SKIES TONIGHT.

NCEP SUITE IN REASONABLE AGREEMENT WITH THE FEATURES THAT WILL
AFFECT THE LAKES REGION THROUGH THE NEAR TERM.  MODEL TRENDS
INDICATING GREATER AMPLIFICATION OF LONGWAVE RIDGE OVER THE ROCKIES,
MOSTLY DUE TO THE SLOWER PROGRESSION OF THE EASTERN PACIFIC LONGWAVE
TROUGH.  THE RIDGE AMPLIFICATION SHOULD AID IN PREVENTING THE NEXT
SHEAR AXIS SHORTWAVE FROM DIGGING INTO THE CENTRAL LAKES REGION.
MID TROPOSPHERIC TEMPS WILL INCREASE A COUPLE OF DEGREES FOR FRIDAY,
WITH BROAD SUBSIDENCE BECOMING ESTABLISHED OVER THE CWFA.  MID-LEVEL
LAPSE RATES SHOULD REMAIN STEEP ENOUGH TO PRODUCE ALTOCU IN
CONJUNCTION WITH SOME ELEVATED MOISTURE, ESPECIALLY FROM FLINT
ACROSS THROUGH THE THUMB.  OTHERWISE, ETA CU SCHEME SHOWS VERY
LITTLE SUPPORT FOR LOWER BASE CU AS THE BOUNDARY LAYER DRIES OUT.

SURFACE RIDGE WILL SLIDE TO THE SOUTH OF THE STATE FRIDAY SETTING UP
A RETURN TO SOUTHWESTERLY FLOW.  UPSTREAM TEMPS SUPPORT FWC TEMPS FOR
FRIDAY.  STRONG WARM ADVECTION AT 850 AND 700MB WILL BECOME
ESTABLISHED OVER THE WESTERN PORTION OF THE REGION SATURDAY AS THE
LONGWAVE RIDGE CONTINUES TO AMPLIFY OVER THE CENTRAL U.S.  THIS WILL
CONTINUE TO INCREASE DAILY MAXES AS HOLIDAY WEEKEND BEGINS.

AS FOR THE EXTENDED...BROAD MID AND UPPER TROPOSPHERIC RIDGE WILL
EXPAND ACROSS THE PLAINS EASTWARD AS THE WEEKEND PROGRESSES.
EXTENDED PROGS ARE IN REASONABLE AGREEMENT WITH THE OVERALL
DEVELOPMENT OF THE RIDGE.  HOWEVER, EVOLUTION OF THE DEEPENING
HUDSON BAY LOW DIFFERS AMONG THE PROGS.  THE CMC GLOBAL SOLUTION IS
POSITIONED THE FARTHEST SOUTH WITH THE MRF BEING THE MOST AGGRESSIVE
WITH DEEPENING OF THE HUDSON LOW.  THE LOCALLY RUN ETA-XX MAINTAINS
THE RIDGE OVER THE REGION WHICH APPEARS MORE REASONABLE COMPARED TO
THE MRF SOLUTION, WHICH IS ALSO SUPPORTED BY THE 12Z AVN AND
ETA-XX.  THE WESTERLIES WILL CONTAIN SOME TRANSIENT SHORTWAVE
FEATURES, POSSIBLY A RESULT OF MCS DEVELOPMENT, ALONG THE NORTHERN
PERIPHERY.  THE ETA-XX KEEPS THE 850-300MB THICKNESS GRADIENT TO THE
NORTH OF THE CWFA FOR TUESDAY, BUT THE MRF AND CMC SOLUTIONS ARE
FARTHER SOUTH.  GIVEN THE UNCERTAINTY OF THE PHASE AND AMPLITUDE AND
ANY SHORTWAVE IN THE WESTERLIES, WILL KEEP THE CHANCE OF PRECIP
CONFINED TO MONDAY THIS GO AROUND.

.DTX...!NONE.

MANN

In the hours before

Special weather statement, Jun 29, 3:14 PM EDT, 4 hours 16 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-300000-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
314 PM EDT THU JUN 29 2000

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON. A
FEW OF THESE THUNDERSTORMS WILL BE SEVERE. SPOTTER ACTIVATION HAS
OCCURRED.

HEATING FROM THE STRONG JUNE SUN WAS COMBINING WITH AN UPPER LEVEL
DISTURBANCE PIVOTING EAST ACROSS SOUTHEAST MICHIGAN...TO PRODUCE
SCATTERED HIT AND MISS THUNDERSTORMS OVER MOST OF SOUTHEAST MICHIGAN
AT 3 PM. MOST THUNDERSTORMS THIS AFTERNOON WILL BE CAPABLE OF
PRODUCING PEA SIZED HAIL...AND A FEW OF THE STORMS WILL PRODUCE
LARGER HAIL...AS LARGE AS ONE INCH IN DIAMETER. IN ADDITION...WIND
GUSTS TO 30 MPH ARE POSSIBLE WITH THE THUNDERSTORMS...ALONG WITH
CLOUD TO GROUND LIGHTNING AND BRIEF DOWNPOURS OF RAIN.

THUNDERSTORMS WILL DECREASE IN COVERAGE BY 5 PM...AND WILL HAVE
ENDED ALTOGETHER BEFORE 8 PM. THUNDERSTORM MOVEMENT WILL BE TOWARD
THE SOUTHEAST AROUND 20 MPH.

STAY TUNED TO NOAGA WEATHER RADIO...OR YOUR FAVORITE MEDIA
OUTLET...FOR THE LATEST WEATHER INFORMATION.

DWD

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 2:56 PM EDTSevere Thunderstorm WarningDTXWashtenaw64 min
Jun 29, 2:58 PM EDTSevere Thunderstorm WarningDTXMacomb62 min
Jun 29, 3:14 PM EDTSevere Thunderstorm WarningDTXOakland46 min
Jun 29, 3:26 PM EDTSevere Thunderstorm WarningDTXBay49 min
Jun 29, 3:42 PM EDTSevere Thunderstorm WarningDTXWayne63 min
Jun 29, 3:54 PM EDTSevere Thunderstorm WarningDTXWashtenaw36 min
Jun 29, 3:58 PM EDTSevere Thunderstorm WarningDTXOakland62 min
Jun 29, 4:01 PM EDTSevere Thunderstorm WarningDTXMonroe59 min
Jun 29, 4:16 PM EDTSevere Thunderstorm WarningDTXLenawee44 min
Jun 29, 6:02 PM EDTSevere Thunderstorm WarningDTXSaint Clair43 min
Jun 29, 6:45 PM EDTSevere Thunderstorm WarningDTXSaint Clair30 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.